Antibiotics, Steroids, Gateway to GERD and more...
I am going to explain my initial symptoms and how I believe they caused a cascading effect on my health which led to 6 months of doctors, countless tests, hell and finally research and perseverance to get me where I am now. This caused me to focus all my problem solving skills inward and perform serious research because the doctors (from a horrible medical institution that starts with a K) gave up on me.
My other problems, not limited to GI, neuropathy, numbness, Gerd (which I thought was heart related), joint aches and, muscle aches have been going on since May of this year. I have had so many tests during this time it has been sickening.
I was extremely healthy before May, never had allergic reaction and no other major illnesses. I ended up with Pneumonia that month and was treated with Zithromax which I had an allergic reaction to then was given steroids (Prednisone). Both of these wiped out the flora in my intestinal tract as I had diarrhea every day and was never told about probiotics and how I should have taken them during the treatment.
From this point, my health went steadily downhill…
From everything I have read, these 2 (Antibiotics and Steroids) are the “double whammy” when it comes to killing your gut. Soon after the “double whammy”, I got the worse stomach flu and then 3 weeks of constipation. The antibiotics wrecked my stomach which then led to chest pains which I thought was a heart issue because I never had it before, this led to pepcid and a lot of stress tests and CT scans.
I was starting to feel better (no pains, pepcid once per day, still quite ignorant) and then I went to see a GI doctor about the constipation so he prescribed, without any tests whatsoever….. (Drum roll please…) “Prilosec”! That’s right, that magical (PPI) pill, yes only 2 weeks and everything will be great! Well, after 2 weeks for me, I started to get a lump in my throat that also felt like I was being choked which led to another CT scan that showed nothing. Now I had full blown reflux thanks to that special pill (I didn’t know this at the time).
After 2 more weeks taking Prilosec I started to have pains in my right front shoulder and also sharp pains (like a stabbing dagger) in my neck near collarbone, underarms, biceps and triceps. This progressed to sharp pains in legs which progressed into numbness on my face, tops of hands, fingers, feet, left eye going blurry and then pressure in my middle back. At this point I am on Doctor (#3) and she told me point blank, “You are delusional and inventing these conditions”.
I changed Doctors again and stopped the Prilosec and went back to Pepsid. The Prilosec hit me with a vengeance and the reflux was terrible for about 2 weeks (This drug has been shown to have dependence developing qualities that make conditions worse when you stop).
At this point I was really depressed (had never really been depressed before) and it would come in waves along with the other symptoms (this was weird, like everything was grey, when the symptoms passed I felt normal and somewhat happy again). Sadly I was really on my own as the doctors were not helping, they would run a few tests, hit their internal limit (for all you HMO sufferers out there) not have a clue and I was on my own again. At this point I was also 25 pounds lighter.
I ordered a book based on a recommendation from my Aunt who is a NP which is titled “No More Heartburn, Stop the pain in 30 days-naturally”, I am sure there are other good books out there and this was not my only reference but I am sharing anyway. The symptoms in the book seemed to match mine really closely, so I bit the bullet and ordered the $300 ADSI (Advanced Diagnostic Stool Test) test even though the GI doctor said I didn’t need it. I got the test back full or charts, graphs and data, sure enough, I had major Bacterial overgrowth. Level +4 the highest their scale goes and I had 3 nasty ones at +4 (like Klebsiella) and the beneficial bacterial (lactobacillus) was at 0. It also showed which antibiotics or natural antifungal the bacteria was susceptible to and that I wasn’t digesting my food properly either which they indicated could be from too little stomach acid or lack of bile. Finally, I had something to go on, after tons of tests showing nothing but plenty of symptoms to go around.
What ultimately happened were the Antibiotics and the Steroids killed off the good bacteria and allowed the bad bacteria to take over and grow like crazy in my weakened system. The Prilosec made this condition far worse reducing the stomach acid to a level so low that the bacteria flourished even more and also prevented my food from being digested. This all compounded and led to malnourishment and my loss of 25 pounds and stool that came out rigid without the need for toilet paper.
I was prescribed 2 (Flagyl and Bactrim) antibiotics to kill off the bacteria but couldn’t handle it as the die off from the bacteria and the upset stomach was killing me. I tried one antibiotic, Bactrim and survived the 10 days which I feel somewhat better but this may not have been enough to kill them off completely as they recommend 2 antibiotics in tandem to get rid of Klebsiella. I have read where some people try for years to get rid of these little B@st@rds!
I finally stopped the pepcid for a week now (no prescription meds) still have some GERD but close to the levels with the meds and the numbness in my hands is starting to go away, vision is better, pressure in back is not as bad and I am gaining some weight back so I ordered another test to show just what my bacteria levels are at which only costs $100.00, and am waiting for the results.
I take specific supplements now and eat healthy and hope my system will return to normal soon. I will keep you posted about any more information I find as I really think this information might lead you in new directions and maybe allow you to get your health back or at least be healthier.
Hi...thank you for sharing ur experience with GERD and PPI's.....
Also, the info u gave on antibiotics is something I say all the time....it kills all the bacteria the good with the bad and leaves our system way out of balance and unable to break down the foods we eat.
Probiotics can help get the levels back in balance....
Natural ways to keep ur system running is best.....but, when on meds for GERD one must also modify diet and lifestyle and not rely on the meds to "fix" the problem.....
Hello, I have been off the H2 blocker for 10 days now and my neuropathy symptoms are getting better and I have gained about 3 lbs but now I have really nasty taste in my mouth from the reflux. Do you have any suggestions for natural remedies to deal with taste issues caused by reflux or how to control the reflux naturally?
Do u know the root cause of ur reflux?
Do u have a hiatal hernia?....there is a manual way it can be manipulated so reduce the reflux, check into chiropractors that know how to do this procedure.
That along with diet and lifestyle modifications should help- see the Health Pages for tips on foods to avoid and foods that r safe-http://www.medhelp.org/health_pages/list?cid=236
Avoiding certain types of food at certain times of the day helps if u have a motility issue....if ur LES is slow eating dairy products later in the day will make it slower allowing the acids to come up where u can taste it....by avoiding dairy this can help as well as elevating the head of ur bed....all these tips r listed in the health pages.
U also need to get a natural balance of acids in ur stomach...ask about getting a PH test to see what ur acid levels r....it will take a while once u stop a med like a H2 blocker or a PPI to get the acids to calm down in fact u can have what is referred to as rebound effect from stopping to abruptly.....
I like to drink apple cider in the AM...not vinegar...regular apple cider....an apple a day....u know the old saying...well I feel it has many reasons behind it ....it also gives u fiber, which helps keep the owl moving which helps the reflux...so if u have bowel issues look there to help ur reflux...diet is an important part.
This is an older thread and the member you are addressing your question to may no longer be an active member...you can try to send them a PM (private message) which generates an e-mail informing them someone is trying to communicate.....
You can also create a new thread so active members reply.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.